Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 144, NWS Birmingham, AL

July 16, 2004Hale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 16, 2004, 2:56 PM CDT for Hale County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 2:56 PM CDT (19:56 UTC)
Expired
Jul 16, 2004, 3:15 PM CDT
In force
19 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Hale County, AL

The radar

The Birmingham radar (KBMX), 92 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 161956
SVRBHM
ALC065-162015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HALE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 315 PM CDT

* AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF MOUNDVILLE...OR ABOUT 10 MILES NORTHEAST OF EUTAW...
  AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNDVILLE BY 315 PM CDT

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3290 8781 3290 8778 3292 8777 3294 8773
      3297 8774 3299 8771 3301 8771 3301 8764
      3296 8748 3277 8756 3287 8783

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:19 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 16, 11:19 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1119 AM CDT FRI JUL 16 2004

.UPDATE...

QUITE A BIT OF CLOUDS STREAMING IN FROM THE MCS THATS ENTERING WEST
TENNESSEE.  WILL RAISE CLOUD COVER TO MOSTLY CLOUDY.  SCATTERED
THUNDERSTORMS HAVE ALSO DEVELOPED IN CENTRAL MISSISSIPPI AND WILL
RAISE POPS IN WESTERN COUNTIES.  TEMPS ARE CLOSE TO FCST HIGHS BUT
WILL PROBABLY NEED TO BE LOWERED A DEGREE OR TWO IN THE NORTH DUE TO
THICKER CLOUD COVER. THAT WILL LEAVE US WITH UPPER 80S IN THE NORTH
AND LOWER 90S IN THE SOUTH.  NO OTHER CHANGES PLANNED.  ZONES OUT BY
1130.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

88
Hazardous weather outlook, Jul 16, 11:44 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CDT FRI JUL 16 2004

ALZ011>015-017>050-171230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1144 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WEST ALABAMA...
GENERALLY WEST OF INTERSTATE 65.  A CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS OVER WEST TENNESSEE WILL MOVE SOUTHEAST INTO NORTH
MISSISSIPPI AND NORTHWEST ALABAMA THIS AFTERNOON.  ALSO...SCATTERED
THUNDERSTORMS WILL DEVELOP OVER EAST MISSISSIPPI AND WEST ALABAMA
DURING THE AFTERNOON HEATING.  THE AIRMASS IS VERY UNSTABLE ACROSS
WEST ALABAMA...AND THERE IS A POTENTIAL FOR SOME OF THE STORMS TO
REACH SEVERE LIMITS THIS AFTERNOON AND EVENING...MAINLY ACROSS WEST
ALABAMA.  THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING
STRAIGHT LINE WINDS.

WET MICROBURST POTENTIAL THIS AFTERNOON:

BIRMINGHAM...MODERATE
MONTGOMERY...MODERATE

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)

A WEAK COLD FRONT WILL MOVE INTO NORTH ALABAMA SATURDAY AFTERNOON.
THE FRONT WILL TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS...WITH
THE POTENTIAL FOR SOME OF THE STORMS TO BE SEVERE...MAINLY IN THE
AFTERNOON.

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE
REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 16, 2:05 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT FRI JUL 16 2004

ALZ030>032-039-161930-
GREENE-HALE-MARENGO-SUMTER-
205 PM CDT FRI JUL 16 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO...SUMTER...HALE
AND GREENE COUNTIES UNTIL 230 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES WEST OF DEMOPOLIS...MOVING SOUTHEAST AROUND 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DEMOPOLIS AND GALLION
THROUGH 230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:55 PM CDTSevere Thunderstorm WarningBMXMontgomery35 min
Jul 16, 5:03 PM CDTSevere Thunderstorm WarningBMXShelby17 min
Jul 16, 5:13 PM CDTSevere Thunderstorm WarningBMXElmore32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.